Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 22, NWS San Diego, CA

February 21, 2005Orange County, California

NWS San Diego, CA issued this flash flood warning at Feb 21, 2005, 8:54 AM PST for Orange County, California. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 21, 2005, 8:54 AM PST (16:54 UTC)
Expired
Feb 21, 2005, 10:00 AM PST
In force
66 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Orange County, CA

The radar

The Santa Ana Mts radar (KSOX), 26 km from the middle of the area, began a volume at 16:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.9 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2005-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2005-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 243 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
645 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
243 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 211655
FFWSGX
CAC059-211800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
854 AM PST MON FEB 21 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ORANGE COUNTY IN SOUTHWEST CALIFORNIA
  THIS INCLUDES THE CITIES OF...TUSTIN FOOTHILLS...TUSTIN...SANTA
  ANA...SAN JUAN CAPISTRANO...PLACENTIA...ORANGE...NEWPORT BEACH...
  MISSION VIEJO...LAGUNA NIGUEL...LAGUNA HILLS...LAGUNA BEACH...
  IRVINE...EL TORO...DANA POINT...COSTA MESA...ANAHEIM

* UNTIL 1000 AM PST

* AT 849 AM PST...RADAR INDICATED HEAVY RAIN THAT WILL LIKELY CAUSE  
  FLASH FLOODING FLASH FLOODING MOVING NORTH ACROSS THE AREA AT 20   
  TO 30 MPH.

* THE THUNDERSTORM PRODUCING FLASH FLOODING WILL BE NEAR...
  EL TORO STATION BY 900 AM PST
  TUSTIN AND SANTA ANA BY 905 AM PST
  TUSTIN FOOTHILLS BY 910 AM PST
  ORANGE BY 915 AM PST
  VILLA PARK AND 6 MILES EAST OF ANAHEIM BY 920 AM PST
  PLACENTIA BY 925 AM PST

MUD SLIDES AND ROCK SLIDES ARE EXPECTED WITH THIS STORM. MUD SLIDES
AND ROCK SLIDES CAN POTENTIALLY TRAP AND KILL PEOPLE CAUGHT IN THEIR
PATH.

LAT...LON 3358 11795 3344 11767 3357 11743 3392 11790

$$

ATKIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 5:00 AM PST, 3 hours 54 minutes earlier.

Area forecast discussion, Feb 21, 5:00 AM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PST MON FEB 21 2005

.SYNOPSIS...UPPER LEVEL LOW PRESSURE WILL CONTINUE TO BRING PERIODS
OF RAIN...WITH SNOW AT THE HIGHER ELEVATIONS THROUGH WEDNESDAY. THE
PRECIPITATION WILL BE HEAVY AT TIMES AND SOME FLOODING IS EXPECTED.
THERE WILL ALSO BE OCCASIONAL THUNDERSTORMS AND STRONG AND GUSTY
WINDS. DRY WEATHER IS EXPECTED LATER THIS WEEK UNDER WEAK HIGH
PRESSURE.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

STRONG COLD FRONT NOW COMING ASHORE. STRONG 15 MB SE TO NW PRES
GRAD TO THE 990 MB LOW WEST OF MONTEREY RESULTING IN GUSTY SE WINDS
AS THE FRONT COMES THROUGH. RAINFALL RATES WERE UNDER 1/4 INCH
PER HOUR...BUT NOW HAVE INCREASED TO 1/2 INCH PER HOUR...MAINLY
OVER THE SANTA ANA MOUNTAINS. EXPECT HEAVY RAIN TO SPREAD INLAND
AS THE MORNING PROGRESSES. SMALL JET MAX HELPING TO ENHANCE THE
RAIN RATES OVER THE NEXT FEW HOURS...BUT THEN IT MOVES ON. MODELS
SHOW NEG LI FOR THIS PM...SO CHANCE OF TSTRMS LOOKS GOOD. 554
UPPER LOW OVER US THROUGH WED FOR PERIODS OF SHOWERS AND TSTRMS
EACH DAY. COOL 558 CYCLONIC FLOW THU-SAT FOR COOL PARTLY CLOUDY
WEATHER WITH A POSSIBLE DEEP EDDY.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING REMAINS IN
EFFECT UNTIL NOON FOR MUCH OF THE AREA...
SEE LAXFLSSGX.

FLOOD WATCH FOR FLASH FLOODING FOR ALL OF SOUTHWEST CALIFORNIA
FROM UNTIL TUESDAY EVENING...
SEE LAXFFASGX.

WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM TUESDAY FOR THE
SAN BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS FOR
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS...
WINTER STORM WATCH IN EFFECT FROM TONIGHT TO WEDNESDAY MORNING FOR
SAN DIEGO COUNTY MOUNTAINS-
SEE LAXWSWSGX.

WIND ADVISORY REMAINS IN EFFECT UNTIL 2 PM FOR
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
SEE LAXNPWSGX.

HIGH SURF ADVISORY
HIGH RIP CURRENT RISK FOR
ORANGE COUNTY COASTAL AREAS-
HIGH RIP CURRENT RISK FOR
SAN DIEGO COUNTY COASTAL AREAS-
SEE LAXSRFSGX.

POTENTIAL FOR THUNDERSTORMS AND WATERSPOUTS IN THE COASTAL WATERS
THROUGH TUESDAY NIGHT...
SEE LAXMWSSGX.

GALE WARNING IN EFFECT TODAY FOR COASTAL WATERS.
SEE LAXCWFSGX.

&&

MACKECHNIE
Hazardous weather outlook, Feb 20, 6:48 PM PST, 14 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
648 PM PST SUN FEB 20 2005

CAZ042-043-048-050-055-056-057-058-060-061-062-211400-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
648 PM PST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN
CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

A STRONG STORM WILL ARRIVE LATE TONIGHT AND BRING HEAVY RAIN...
STRONG GUSTY WINDS...AND SNOW IN THE MOUNTAINS. LOCAL PONDING OF
WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP TERRAIN.

WINTER STORM WARNING IN EFFECT UNTIL 6 PM TUESDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND A WINTER STORM WATCH
IS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS MONDAY AFTERNOON
THROUGH WEDNESDAY MORNING...SEE LAXWSWSGX.

A WIND ADVISORY IS IN EFFECT UNTIL 2 PM TUESDAY FOR THE ORANGE
COUNTY AND SAN DIEGO COUNTY COAST...SAN DIEGO VALLEYS...AND THE
INLAND EMPIRE. SOUTH WINDS WILL INCREASE TO 20 TO 30 MPH AFTER
MIDNIGHT WITH GUSTS 40 TO 50 MPH...SEE LAXNPWSGX

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT UNTIL
600 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS... INCLUDING
THE INLAND EMPIRE...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE SAN
BERNARDINO COUNTY DESERTS...SEE LAXFLSSGX.

FLOOD WATCH FOR FLASH FLOODING THROUGH TUESDAY EVENING...SEE
LAXFFASGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS...SEE LAXMWSSGX.

GALE WARNING FOR THE COASTAL WATERS LATE TONIGHT...SEE LAXCWFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED BY
10 PM.

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.

A STRONG STORM WILL ARRIVE EARLY MONDAY AND BRING HEAVY
RAIN...STRONG GUSTY WINDS...AND SNOW IN THE MOUNTAINS. THIS STORM
WILL CONTINUE THROUGH TUESDAY AND MOVE OUT OF THE REGION WEDNESDAY.
LOCAL PONDING OF WATER AND ROCK AND MUD SLIDES ARE POSSIBLE IN STEEP
TERRAIN.

WINTER STORM WARNING IN EFFECT UNTIL 6 PM TUESDAY FOR THE SAN
BERNARDINO AND RIVERSIDE COUNTY MOUNTAINS...AND A WINTER STORM WATCH
IS IN EFFECT FOR THE SAN DIEGO COUNTY MOUNTAINS MONDAY THROUGH
TUESDAY...SEE LAXWSWSGX.

A WIND ADVISORY IS IN EFFECT UNTIL 2 PM TUESDAY FOR THE ORANGE
COUNTY AND SAN DIEGO COUNTY COAST...SAN DIEGO VALLEYS...AND THE
INLAND EMPIRE. ON MONDAY...SOUTH WINDS WILL BE 20 TO 30 MPH WITH
GUSTS 40 TO 50 MPH...DECREASING MONDAY AFTERNOON TO 15 TO 25
MPH...SEE LAXNPWSGX

FLOOD ADVISORY FOR URBAN AND SMALL STREAM FLOODING IN EFFECT UNTIL
600 AM FOR SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS... INCLUDING
THE INLAND EMPIRE...THE SAN BERNARDINO COUNTY MOUNTAINS AND THE SAN
BERNARDINO COUNTY DESERTS...SEE LAXFLSSGX.

FLOOD WATCH FOR FLASH FLOODING UNTIL TUESDAY EVENING...SEE LAXFFASGX.

MARINE WEATHER STATEMENT FOR THE COASTAL WATERS...SEE LAXMWSSGX.

A GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS MONDAY...SEE
LAXCWFSGX.

STRONG RIP CURRENTS MONDAY AND TUESDAY...SEE LAXSRFSGX.

LOCAL DENSE FOG IN THE MOUNTAINS WITH VISIBILITY BELOW ONE QUARTER
MILE AT TIMES THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...SPOTTER ACTIVATION IS REQUESTED
MONDAY.

MM/SV/JAD

In the hours before

Special weather statement, Feb 21, 8:45 AM PST, 9 minutes before
SPECIAL WEATHER STATEMENT
845 AM PST MON FEB 21 2005

CAZ042-043-048-050-055>058-212300-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
845 AM PST MON FEB 21 2005

...SEVERE WEATHER THREAT FOR MUCH OF SOUTHERN CALIFORNIA TODAY...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 3 PM FOR SOUTHERN
CALIFORNIA. THE WATCH COVERS SAN DIEGO AND ORANGE COUNTIES...WESTERN
RIVERSIDE COUNTY...SOUTHWESTERN SAN BERNARDINO COUNTY...AND THE
ADJACENT COASTAL WATERS.

AN UNSTABLE AIR MASS WILL PRODUCE STRONG THUNDERSTORMS WITH VERY
HEAVY RAIN...STRONG WINDS...DANGEROUS LIGHTNING AND HAIL. THE
THREATS FOR SEVERE WEATHER INCLUDE THUNDERSTORM WIND GUSTS TO 70
MILES PER HOUR AND HAIL TO 1 INCH IN DIAMETER. CONDITIONS ARE ALSO
FAVORABLE FOR WATERSPOUTS AND SMALL TORNADOS.

PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

MOEDE

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 6:45 AM PSTFlash Flood WarningSGXOrange2 hr
Feb 21, 7:03 AM PSTSpecial Marine WarningSGX117 min
Feb 21, 7:45 AM PSTFlash Flood WarningSGXRiverside, San Bernardino, San Diego2 hr
Feb 21, 7:57 AM PSTTornado WarningSGXOrange33 min
Feb 21, 9:06 AM PSTSpecial Marine WarningSGX114 min
Feb 21, 9:56 AM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego3 hr
Feb 21, 12:34 PM PSTFlash Flood WarningSGXOrange, Riverside, San Bernardino, San Diego3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.